Maine, 2020Drought in Maine, August 1 to 31, 2020
August 1 to 31, 2020 · NWS GYX · 1 event in 1 county or zone
Severe drought developed across central Somerset County by early August and persisted through the remainder of the month. Dry conditions developed rapidly across western Maine starting in the middle of May.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought developed across central Somerset County by early August and persisted through the remainder of the month. Dry conditions developed rapidly across western Maine starting in the middle of May. The period May 16 to June 25 was exceedingly dry. There was some relief in late June and July with showers and thunderstorms, but Somerset County mostly missed out on any widespread rainfall. The 60 to 90 day rainfall totals across this region were generally only 25 to 35 percent of normal. River flows have been low since the middle of June when they were at their lowest. Since then summertime showers and thunderstorms have caused an up and down nature to river levels with temporary but brief relief. As of August 31st, 31 percent of the river gages maintained by the USGS in Maine are indicating below normal stream flow another 28 percent are much below normal and 8 percent are at near record low flow for the time of year. Agriculture impacts were primarily focused on the hay crop with well below normal yield on the first cut.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 31, 11:29 PM EST, 31 minutes earlier.
Area forecast discussion, Jul 31, 11:29 PM EST, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
1229 AM EDT Sat Aug 1 2020
.SYNOPSIS...
This weekend will be mainly dry, with rainfall chances
increasing Sunday night. With a deep upper low to our west, and
TC Isaias to our south, there will be several rounds of showers
and thunderstorms through the middle of next week. Drier air
arrives later in the week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1230 AM Update...
Forecast is in good shape with high pressure over the area and
some light fog developing. Temperatures will continue to drop
into the lower 50s to lower 60s.
1050 PM Update...Little change to the going forecast. A mostly
clear night is on tap with some fog in the valleys.
7 PM Update...Mostly clear to clear skies are expected to
continue through this evening for valley fog development
expected overnight. Little change to the going forecast.
Previously...
The few spotty convective cells in the mtns will diminish
toward sunset, and skies will clear out this evening, with lows
dropping into the upper 50s N to the low-mid 60s in the south.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
Sfc high begins to slowly shift east on Saturday, and overall it
looks like a mainly sunny day with light winds, although sea
breeze will develop along the coast in the afternoon. Temps stay
abv normal along with Tds in the upper 50s to mid 60s. A touch
on the warm and humid side, but not as bad as we've seen
recently. Highs range from the around 80 in the mtns to the mid
to upper 80s in the south.
Sat night will see the sfc high shift to the east, and a light S
flow on the boundary will begin. Will have to watch for
potential coastal stratus/fog, but for now will lean toward a
clearer night with lows a touch warmer than Friday night.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Significant uncertainty continues with the track and
evolution of Isaias early to midweek next week across the
Northeast...
12Z model guidance in relatively good agreement indicating
an upper level trough will gradually approach the region from
the west on Sunday. This system will allow for a chance of
showers or possibly thunderstorms late in the day. The chances
for precipitation will continue Sunday night under a moist warm
air advection pattern.
A cold front will attempt to move off the coast on Monday,
allowing some slightly drier air into the region. However, there
will still be the threat of a shower or thunderstorm. This
front will not make it too far off the coast as a southwesterly
flow will continue aloft.
Isaias: Guidance varies with the timing and track of Isaias
Tuesday or Wednesday of next week. Official track and intensity
forecasts available from the National Hurricane Center. Cyclone
phase diagrams indicate this system may become asymmetrically,
warm core during its potential track through the Northeast.
Uncertainty continues with this feature during midweek period.
In any case, showers and gusty winds are possible during the
midweek period. At this time, flooding appears to be the
greatest threat with potentially heavy rainfall across portions
of the region depending on the TCs track.
As an upper level trough passes north of our region late in the
week, drier air will filter into the region from the west.
Temperatures will be cooler as well.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Short Term...Mainly VFr thru Sat night. Except potential for
vly fog at KHIE/KLEB late tonight and radiation fog at KRKD.
Long Term...Conditions gradually lowering to IFR in showers and
lowered ceilings Sunday night before improving Monday. Lowered
visibilities in showers and possibly gusty winds Tuesday or
Wednesday with the passage of Isaias south of our region.
&&
.MARINE...
Short Term...Winds seas stay below SCA through Sat night.
Long Term...Winds and seas below SCA thresholds Sunday. Winds
increase out of the south Sunday night with wind gusts possibly
to 25 kt. Tropical cyclone Isaias may approach the region
Tuesday or Wednesday before potentially exiting through the Gulf
of Maine.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
NEAR TERM...Hanes
Hazardous weather outlook, Jul 31, 10:02 PM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
1102 PM EDT Fri Jul 31 2020
MEZ007>009-012>014-018>028-033-NHZ001>015-020315-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
1102 PM EDT Fri Jul 31 2020
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Tropical Cyclone Isaias or its remnants could have an impact on the
area early to mid next week. Low confidence remains in the evolution
and track of the system, and impacts are uncertain at this time.
However, the biggest threat from this system would be heavy
rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-020315-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1102 PM EDT Fri Jul 31 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Tropical Cyclone Isaias or its remnants could have an impact on the
area early next week. Low confidence remains in the evolution and
track of the system, and impacts are uncertain at this time.
However, the biggest threats from this system over the waters would
be swell and gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Central Somerset
- When
- August 1, 12:00 AM EST to August 31, 12:00 AM EST
- Where
- Central Somerset forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Severe drought developed in North Central Somerset County during the month of August as short term drought conditions continued to worsen and intensify across the county in August. This region experienced one of the driest late spring through summer periods on record with rainfall deficits estimated to be 5 to 6 below normal.
River flows have been low since the middle of June when they were at their lowest. Since then summertime showers and thunderstorms have caused an up and down nature to river levels with temporary relief. Rivers are steadily falling now and with little precipitation expected over the next few days this will continue. As of August 31st, 31 percent of the river gages maintained by the USGS in Maine are indicating below normal stream flow another 28 percent are much below normal and 8 percent are at near record low flow for the time of year.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 6, 202040 deaths · 34 events
- Drought in Iowa, August 1 to 31, 2020$7.7 million · 7 events
- Wildfire in Washington, August 1 to 5, 2020$450,000 · 3 events
- Drought in South Dakota, August 1 to 31, 2020$270,000 · 1 event
- Damaging Winds in West Virginia, August 1, 2020$113,000 · 55 kt wind · 3 events
- Damaging Winds in Maryland, August 1, 2020$110,000 · 60 kt wind · 2 events
- Drought in New Mexico, August 1 to 31, 202034 events
- Damaging Winds in West Virginia, August 1, 2020$24,000 · 50 kt wind · 12 events
- Flash Flood and Hail in Mississippi, August 1 to 2, 2020$31,000 · 2 in hail · 4 events
- Flash Flooding and Flooding in Texas, August 1 to 8, 2020$25,000 · 52 kt wind · 8 events
- Drought in Colorado, August 1 to 31, 202021 events
- Drought in Iowa, August 1 to 31, 202017 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918243.